What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Sep 3, 1:18 PM PST, 3 hours 42 minutes earlier.
Area forecast discussion, Sep 3, 1:18 PM PST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Medford OR
218 PM PDT Wed Sep 3 2025
.DISCUSSION...An area of showers appears on radar this afternoon,
arcing from around Diamond Lake across northern Klamath county,
then following Highway 31 to Lakeview and down along the Warner
Mountains. These showers are rotating around the upper level
trough that is making its way north along the coast today. The
center of the circulation shows as light radar returns over
southern Josephine and Curry counties, but appears much better as
a very well defined spiral on satellite imagery. This shortwave
trough will continue to push north through this evening, with
scattered showers and isolated afternoon and early evening
thunderstorms expected along and east of the Cascades. A few
isolated showers are possible to the west of the Cascades, as
evidenced by some activity earlier today near Cave Junction, but
dry air wrapping into the circulation will keep convection tamped
down there.
The upper trough will move north tonight with showers and
isolated thunderstorms ending, followed by dry weather and mostly
clear skies overnight tonight. The exception to the clear skies
will be along the coast and the coastal valleys, where marine
layer stratus and fog will push in this evening and remain in
place well into Thursday morning.
Meanwhile, hot temperatures will continue for inland areas today
and into tomorrow. Clouds yesterday kept temperatures lower than
forecast, and some of that is expected today as well, although
with fewer clouds, they will be less effective at keeping
temperatures down. Thursday, even less cloudiness is expected for
much of the day, so temperatures should be able to reach their
full potential with plenty of sun, and upper 90s to triple digit
highs are not out of the question for many of the inland West Side
valleys.
These warm temperatures will also allow for increased instability
Thursday afternoon, when another albeit weaker upper disturbance
rotates into the area around the larger upper low to the west.
This could trigger isolated storms again Thursday afternoon and
evening, with the high resolution models showing cells forming
over the Klamath and Siskiyou mountains in the afternoon, then
drifting north and east with additional development along the
Cascades and East Side. It is worth noting that all but one member
of the HRRR depict a convection cell moving south to north
through the Rogue Valley in the afternoon.
Friday into the weekend, temperatures will trend cooler but still
remain above normal for early September (normal high for Medford
being 88 degrees). Upper level troughing will be persistent over
the eastern Pacific and we'll see additional shortwave troughs
pass through the region through the weekend. The next is expected
to approach the region Friday, bringing the return of scattered
thunderstorm chances Friday into Saturday. Current guidance
continues to indicate that thunderstorms are possible as far west
as the coast with this shortwave, particularly late Friday
evening into Saturday morning when the shortwave axis passes
overhead.
Beyond Saturday, the parent trough that has drifted around over
the eastern Pacific firing shortwaves at us this week will finally
move onshore and stick around through most of next week.
Models agree more and more on this pattern change that will result
in below normal temperatures and several days of light, but
beneficial, precipitation chances that would make the area feel more
like October than early September. It is still yet too early in
the season, and precipitation may be too spotty, to call this a
season ending event, but guidance is showing a range of 0.5 to 1
inch across the entire area with up to an inch and a half possible
along the Cascades and Siskiyous. This seems high given the time
of year, though should it materialize it would certainly put a
large dent in fire weather concerns. There are still some
differences between the models on the coverage, timing, and amount
of this beneficial rainfall, so although confidence in cooler and
wetter weather is high, confidence in the details remains low.
Expect further details to become apparent over the next few days.
-BPN
&&
.AVIATION...03/18Z TAFs...Marine stratus remains at IFR levels this
morning. A brief period of MVFR ceilings is possible this afternoon.
with IFR to LIFR conditions expected to return this evening and
remain through the TAF period.
Inland areas remain at VFR levels under clear skies or high
ceilings. Smoke from nearby fires continue to move across the area.
While this brings the possibility of decreased visibilities to the
Medford and Klamath Falls terminals, current wind patterns are
helping to prevent impactful accumulation. Isolated to scattered
thunderstorms are possible this afternoon and evening east of the
Cascades, with chances for isolated thunderstorms over Jackson and
Siskiyou counties. These thunderstorms may bring lightning, erratic
gusty winds, and locally heavy rain showers. Activity decreases into
the evening. -TAD
&&
.MARINE...Updated 200 AM PDT Wednesday, September 3, 2025...Moderate
north winds and steep seas will continue for most areas through
Thursday afternoon as the thermal trough gradually weakens.
Conditions are expected to improve late in the week and through the
weekend, with winds becoming south ahead of an area of low pressure
moving onshore early next week. -BPN
&&
.FIRE WEATHER...Updated 200 PM PDT Wednesday, September 3, 2025...
An upper level low pressure disturbance continues to support chances
for isolated to scattered thunderstorms this afternoon and evening.
The highest chances (25-35%) follow the curve of the disturbance.
This starts in Modoc County and through eastern Lake County across
to northern Klamath and eastern Douglas counties. A Red Flag Warning
is in place through 9 PM for FW Zones 285, 617, 623, 624, and 625 to
communicate the hazards of possible abundant lightning in these
areas. Lower thunderstorm chances (15-25%) are present along the
Curry/Josephine county border and into western Siskiyou County.
Isolated activity may continue into the night.
Thunderstorm chances remain in the afternoon and evening forecast
for Thursday and through the weekend. Thursday's chances depend on
the movement of the upper disturbance, so lower chances (10-20%)
cover a broad area to communicate this uncertainty. Thunderstorm
chances for Friday and the weekend look to rely almost solely on
convective heating, which may keep chances low and coverage
expectations towards isolated activity. Weak signals for isolated
nighttime activity remain in guidance. Temperatures cool steadily to
seasonal levels in this timeframe. While winds and RHs do not
overlap to create hazardous conditions, southerly flow funneling
into the southern Shasta Valley on Friday afternoon and evening may
bring locally gusty winds.
A pattern change brings an upper trough to the area on Sunday and
into next week. Daytime highs are forecast to drop below seasonal
norms. Widespread precipitation is possible on Monday, with some
disagreement on whether activity starts in the early morning or late
afternoon. Some guidance sources suggest rain showers continue into
midweek, but confidence in this outcome is low to moderate as of
this discussion. -TAD
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 9 PM PDT this evening for ORZ617-623>625.
CA...Red Flag Warning until 9 PM PDT this evening for CAZ285.
PACIFIC COASTAL WATERS...Small Craft Advisory until 5 AM PDT Thursday
for PZZ356-376.
&&In the hours before
Special weather statement, Sep 3, 2:24 PM PST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Medford OR
324 PM PDT Wed Sep 3 2025
ORZ021-023-024-032300-
Eastern Curry County and Josephine County OR-
South Central Oregon Coast OR-Central Douglas County OR-
324 PM PDT Wed Sep 3 2025
...A strong thunderstorm will impact portions of southwestern
Douglas, northeastern Curry and southeastern Coos Counties through
400 PM PDT...
At 323 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Powers, or 32 miles east of Port Orford, moving
west at 5 to 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Douglas, northeastern Curry and southeastern Coos Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4285 12378 4278 12382 4272 12405 4297 12396
TIME...MOT...LOC 2223Z 097DEG 7KT 4282 12386
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MASSpecial weather statement, Sep 3, 2:43 PM PST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Medford OR
343 PM PDT Wed Sep 3 2025
ORZ024-032315-
Eastern Curry County and Josephine County OR-
343 PM PDT Wed Sep 3 2025
...A strong thunderstorm will impact portions of east central Curry
County through 415 PM PDT...
At 341 PM PDT, Doppler radar was tracking a strong thunderstorm near
Bear Camp Viewpoint, or 29 miles east of Port Orford, moving
northwest at 10 to 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Curry
County, but could impact the Rogue River north of Agness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4261 12385 4256 12392 4258 12398 4261 12408
4267 12404 4269 12397
TIME...MOT...LOC 2241Z 139DEG 11KT 4261 12394
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MASSpecial weather statement, Sep 3, 2:47 PM PST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Medford OR
347 PM PDT Wed Sep 3 2025
ORZ024-032315-
Eastern Curry County and Josephine County OR-
347 PM PDT Wed Sep 3 2025
...A strong thunderstorm will impact portions of east central Curry
and northwestern Josephine Counties through 415 PM PDT...
At 347 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Agness, or 27 miles northwest of Cave Junction,
moving north at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Curry
and northwestern Josephine Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4246 12388 4245 12396 4254 12403 4259 12401
4256 12392 4261 12385
TIME...MOT...LOC 2247Z 181DEG 10KT 4251 12393
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MASSpecial weather statement, Sep 3, 3:00 PM PST, 2 hours before
Special Weather Statement
National Weather Service Medford OR
400 PM PDT Wed Sep 3 2025
ORZ021-023-024-032330-
Eastern Curry County and Josephine County OR-
South Central Oregon Coast OR-Central Douglas County OR-
400 PM PDT Wed Sep 3 2025
...A strong thunderstorm will impact portions of southwestern
Douglas, northeastern Curry and southeastern Coos Counties through
430 PM PDT...
At 359 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Powers, or 32 miles east of Port Orford. This
storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Douglas, northeastern Curry and southeastern Coos Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4285 12376 4278 12375 4274 12399 4292 12396
TIME...MOT...LOC 2259Z 094DEG 2KT 4281 12387
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MASSpecial weather statement, Sep 3, 3:43 PM PST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Medford OR
443 PM PDT Wed Sep 3 2025
ORZ023-024-040015-
Eastern Curry County and Josephine County OR-
Central Douglas County OR-
443 PM PDT Wed Sep 3 2025
...A strong thunderstorm will impact portions of southwestern
Douglas, eastern Curry and southeastern Coos Counties through 515 PM
PDT...
At 443 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Camas Valley, or 32 miles southwest of Roseburg,
moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Douglas, eastern Curry and southeastern Coos Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4293 12349 4281 12368 4274 12380 4284 12392
4302 12364
TIME...MOT...LOC 2343Z 125DEG 6KT 4285 12375
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MAS